Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 182, NWS Topeka, KS

July 10, 1998Clay County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 10, 1998, 4:12 AM CDT for Clay County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1998, 4:12 AM CDT (09:12 UTC)
Expired
Jul 10, 1998, 4:50 AM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Clay County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS1 KTOP 100914 RRA
SVRTOP
KSC027-100950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     CLAY COUNTY IN KANSAS

* UNTIL 450 AM CDT

* AT 408 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF IDANA...OR ABOUT 12 MILES WEST
  OF CLAY CENTER...MOVING EAST AT 40 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     IDANA
     MORGANVILLE
     WAKEFIELD
     CLAY CENTER

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:15 AM CDT, 57 minutes earlier.

Area forecast discussion, Jul 10, 3:15 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 AM CDT THU JUL 9 1998

...MAIN FORECAST CHALLENGE CONTINUES TO BE TRACKING SHORTWAVES/MCS
PROPAGATION OUT OF SUBTROPICAL FLOW AROUND UPPER RIDGE...

LATEST IN SERIES OF MCSS TRACKING ACROSS NORTH CENTRAL KS. 850 MB
FRONT ACROSS SOUTHERN NEBRASKA WHERE EAST-WEST LINE OF CONVECTION
HAS FORMED WITH WIND PROFILERS SHOWING 20 KT 850 MB INFLOW AT
HVL/NDS/HBR. WITH THE 850 MB FRONT FARTHER NORTH THAN LAST NIGHT...
EXPECT MCS WILL CONTINUE TO MOVE MAINLY EAST ACROSS NORTHERN KS THE
REST OF THIS MORNING. WILL PLAY CLIMATOLOGY AND PERSISTENCE AND
FIGURE MCS WILL MOVE OUT OF CWA BY LATE MORNING WITH THE AFTERNOON
DRY AS IN THE PAST SEVERAL DAYS. COULD SEE A QUICK ONE-TWO INCHES
IN SOME AREAS FROM THE STORMS THIS MORNING...BUT STEADY MOVEMENT
SHOULD PRECLUDE ANY SIGNIFICANT WATER PROBLEMS...AS LONG AS THE
EAST-WEST LINE IN SOUTHERN NEBRASKA STAYS NORTH OF THE BORDER.

BEYOND TODAY...MODELS INDICATING ANOTHER...AND PERHAPS FINAL...
SUBTROPICAL SHORTWAVE MOVING UP AND OVER THE RIDGE AGAIN TONIGHT
ACROSS KS. HOWEVER...NGM/ETA ALSO WOULD SEEM TO IMPLY THE 850 MB
FRONT WILL SAG BACK TO THE SOUTH AND SET UP ACROSS CENTRAL OR
SOUTHERN KS AND THUS TONIGHTS MCS MAY BE FARTHER SOUTH.
CONSEQUENTLY...HAVE GONE WITH SOMEWHAT LOWER POPS (30-40 PCNT)
ACROSS THE NORTH LATE TONIGHT INTO SAT...WAND 50-60 PERCENT POPS
THROUGH EAST CENTRAL KS.

TEMPWISE...PERSISTENCE OR A FEW DEGREES COOLER THAN YESTERDAY LOOKS
LIKE THE WAY TO GO SINCE EXPECT RAIN THROUGH MUCH OF THE MORNING
WITH CLOUDS THROUGH AT LEAST EARLY AFTERNOON. WILL GO WITH MIDDLE
80S NEAR NEBRASKA BORDER TO NEAR 90 AT EMP WITH SIMILAR TEMPERATURES
EXPECTED SATURDAY.

.TOP...NONE.

PB

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.